Alert archive / Oregon / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 2, NWS Portland, OR

July 8, 2012Linn County, Oregon

NWS Portland, OR issued this severe thunderstorm warning at Jul 8, 2012, 5:28 PM PDT for Linn County, Oregon. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2012, 5:28 PM PDT (00:28 UTC)
Expired
Jul 8, 2012, 6:04 PM PDT
In force
36 min
Issued by
NWS Portland, OR
Area
Storm-based polygon

County Linn County, OR

The radar

The Portland,OR radar (KRTX), 157 km from the middle of the area, began a volume at 00:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 32 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salem/Mcnary, OR (KSLE), launched 00:00Z, 0.5 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salem/Mcnary, OR at 00:00Z on 2012-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 278 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salem/Mcnary, OR at 00:00Z on 2012-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
278 J/kg
Mixed-layer CIN
-552 J/kg
Mixed-layer LCL
1982 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

352 
WUUS56 KPQR 090028
SVRPQR
ORC043-090115-
/O.NEW.KPQR.SV.W.0002.120709T0028Z-120709T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PORTLAND OR
528 PM PDT SUN JUL 8 2012

THE NATIONAL WEATHER SERVICE IN PORTLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL LINN COUNTY IN WESTERN OREGON...

* UNTIL 615 PM PDT.

* AT 523 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 15
  MILES SOUTHEAST OF MARION FORKS...OR 28 MILES SOUTHEAST OF
  DETROIT...AND MOVING NORTHWEST AT 15 MPH.

* OTHER LOCATIONS THE SEVERE THUNDERSTORM WILL BE NEAR INCLUDE...
  MARION FORKS AND MOUNT JEFFERSON...

IN OREGON THIS WILL IMPACT U.S. HIGHWAY 20 EAST OF ALBANY NEAR MILE 
MARKER 80 AND NEAR SANTIAM PASS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WARNING MEANS LARGE HAIL AND/OR DAMAGING WINDS
ARE IMMINENT OR OCCURRING. THOSE IN THE PATH OF THE STORM SHOULD SEEK
SAFETY IN A STURDY BUILDING...AND STAY AWAY FROM WINDOWS.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY. LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 4469 12180 4465 12178 4458 12177 4451 12179
      4448 12183 4441 12183 4441 12186 4458 12197
TIME...MOT...LOC 0027Z 155DEG 14KT 4444 12178

$$

WEATHER.GOV/PORTLAND
2 follow-up statements
185 
WWUS56 KPQR 090043
SVSPQR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PORTLAND OR
543 PM PDT SUN JUL 8 2012

ORC043-090115-
/O.CON.KPQR.SV.W.0002.000000T0000Z-120709T0115Z/
LINN OR-
543 PM PDT SUN JUL 8 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM PDT
FOR EAST CENTRAL LINN COUNTY...

AT 540 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED OVER EXTREME SOUTHWESTERN JEFFERSON COUNTY...OR 24 MILES
SOUTHEAST OF DETROIT...MOVING NORTHWEST AT 20 MPH.

OTHER LOCATIONS THE SEVERE THUNDERSTORM WILL BE NEAR INCLUDE...
  RURAL EASTERN LINN COUNTY...

IN OREGON THIS WILL IMPACT U.S. HIGHWAY 20 EAST OF ALBANY NEAR MILE 
MARKER 80 AND NEAR SANTIAM PASS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY. LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 4459 12195 4463 12189 4467 12180 4464 12178
      4458 12177 4451 12179 4448 12183 4442 12183
      4441 12185 4441 12186 4449 12191
TIME...MOT...LOC 0043Z 153DEG 15KT 4449 12182

$$

WEATHER.GOV/PORTLAND
388 
WWUS56 KPQR 090104
SVSPQR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PORTLAND OR
604 PM PDT SUN JUL 8 2012

ORC043-090113-
/O.CAN.KPQR.SV.W.0002.000000T0000Z-120709T0115Z/
LINN OR-
604 PM PDT SUN JUL 8 2012

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL LINN COUNTY IS
CANCELLED...

THE STORM HAS EXITED THE WARNED AREA AND HAS MERGED WITH ANOTHER 
THUNDERSTORM TO THE SOUTHWEST. CONTINUE TO MONITOR WEATHER 
CONDITIONS AS FUTURE WARNINGS ARE POSSIBLE FOR YOUR AREA. 

LAT...LON 4459 12195 4463 12189 4467 12180 4464 12178
      4458 12177 4451 12179 4448 12183 4442 12183
      4441 12185 4441 12186 4449 12191
TIME...MOT...LOC 0103Z 155DEG 14KT 4457 12186

$$

WEATHER.GOV/PORTLAND

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 2:07 PM PDT, 3 hours 21 minutes earlier.

Area forecast discussion, Jul 8, 2:07 PM PDT, 3 hours 21 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PORTLAND OR
206 PM PDT SUN JUL  8 2012

UPDATED THE AVIATION/MARINE SECTION

.SYNOPSIS...AN UPPER LEVEL RIDGE WILL REMAIN OVER THE INLAND PORTION
OF THE WESTERN U.S. FOR THE NEXT FEW DAYS FOR CONTINUED WARM WEATHER.
AN UPPER TROUGH IS CURRENTLY LIFTING NORTH FROM OFF THE CALIFORNIA
COAST TOWARD WESTERN OREGON AND MOVE INTO NORTHWEST OREGON AND
SOUTHWEST WASHINGTON TONIGHT AND MONDAY TO TRIGGER SOME CONVECTION.
THIS FEATURE WILL LIKELY NOT MOVE EAST OF THE CASCADES UNTIL LATER
MONDAY NIGHT AND TUESDAY. AFTER THAT...SOUTHWEST FLOW ALOFT WILL
DOMINATE THE REMAINDER OF THE WEEK WITH SOME MARINE INFLUENCE
ESPECIALLY NEAR THE COAST...VERY LITTLE THREAT OF ANY THUNDERSTORMS.
AN UPPER TROUGH MAY MOVE THROUGH LATE NEXT WEEK AND NEXT WEEKEND BUT
CHANCES OF ANY PRECIPITATION WILL BE SMALL WITH THE MAIN EFFECTS MORE
CLOUDS AND SOME COOLING.
&&

.SHORT TERM...AS ADVERTISED...THE UPPER RIDGE BUILT BACK TOWARD THE
PACIFIC NORTHWEST THIS WEEKEND AND BROUGHT VERY WARM TEMPERATURES TO
THE AREA SATURDAY. THIS CONTINUES TODAY...WITH TEMPS INLAND THIS
AFTERNOON RUNNING 4 TO 5 DEGREES ABOVE THOSE SATURDAY. THIS IS MAKING
90 DEGREES LOOKING LIKE A GOOD BET AT MANY LOCATIONS INLAND TODAY.
THE COAST WILL BE A BIT COOLER TODAY AS COMPARED TO SATURDAY AS
MARINE CLOUDS WHICH WERE SOLID ALONG THE COAST AND INTO THE COASTAL
GAPS THIS MORNING HAVE CLEARED BACK TO NEAR THE COASTLINE BUT
PROBABLY WILL NOT CLEAR MUCH FARTHER BEFORE PUSHING ONSHORE AGAIN
THIS EVENING.

AN UPPER LEVEL SHORT WAVE OR UPPER TROUGH STILL APPEARS ON TRACK TO
LIFT NORTH OFF CALIFORNIA INTO NORTHWEST OREGON AND SOUTHWEST
WASHINGTON TONIGHT AND MONDAY MORNING. THIS STILL LOOKS LIKE A GOOD
TRIGGER FOR THUNDERSTORMS DEVELOPING LATER TODAY AND TONIGHT OVER THE
CASCADES AND FOOTHILLS...LIKELY CONTINUING THROUGH TONIGHT INTO EARLY
MONDAY. WE ARE ALREADY SEEING SOME MID LEVEL ACCAS SPREADING NORTH
INTO OUR AREA FROM THE SOUTH...INDICATING HIGHER BASED MOISTURE IS
BEGINNING TO ARRIVE. THE PATH OF THE SHORT WAVE SUGGESTS SOME RISK
WEST OF THE CASCADES AT SOME POINT TONIGHT AS WELL BUT THIS IS NOT
CERTAIN. THIS FEATURE MOVING ONSHORE MAY ALLOW THE MARINE AIR TO
BEGIN COMING INLAND THROUGH THE GAPS LATER TONIGHT INTO MONDAY AS
WELL...BUT THE AIR MASS OVER THE AREA WILL REMAIN MILD WITH 500 MB
HEIGHTS STILL IN THE MID 580S ON MONDAY. EXPECT MONDAY TO STILL BE
WARM UP IN THE 80S A WAYS IN THE INLAND AREAS... BUT WITH MARINE AIR
FILTERING IN THE DEWPOINTS WILL BE RISING FOR THAT MUGGY FEELING.

THE UPPER TROUGH LIFTING NORTH THROUGH OUR FORECAST AREA LIFTS NORTH
IN PIECES...SO IT IS STILL OVER THE AREA MONDAY. THUS THUNDERSTORMS
STILL LOOK POSSIBLE ESPECIALLY NEAR THE CASCADES MONDAY AFTERNOON AND
EVENING.

THE UPPER SHORT WAVE FINALLY MOVES EAST OF THE CASCADES TUESDAY
LEAVING A MORE STABLE SOUTHWEST FLOW ALOFT IN ITS WAKE. THIS SHOULD
LEAD TO A MORE SOLID MARINE PUSH MONDAY NIGHT INTO TUESDAY MORNING
THAT SHOULD DEFINITELY STABILIZE AREAS WEST OF THE CASCADES...AND
POSSIBLY DROP TEMPS BACK CLOSER TO 80 IF NOT POSSIBLY INTO THE 70S.
IF THERE IS ANY LEFT OVER INSTABILITY IT WILL TEND TO BE NEAR THE
CASCADE CREST IN LANE COUNTY.

WE WILL REMAIN IN SOUTHWEST FLOW ALOFT ON WEDNESDAY. THIS WILL
MAINTAIN THE MARINE LAYER NEAR THE COAST AND ALLOW MORNING CLOUDS TO
PUSH INTO THE COASTAL GAPS AND POSSIBLY INTO THE VALLEYS. STILL
PLENTY OF SUNSHINE MUCH OF THE DAY INLAND WITH TEMPS A BIT ABOVE
NORMAL. CONVECTION IS LOOKING UNLIKELY ON THE CASCADES AT THIS POINT.
TOLLESON

.LONG TERM...THE NEXT UPPER TROUGH WILL BE APPROACHING FROM THE WEST
WEDNESDAY NIGHT AND THURSDAY...POSSIBLY WAITING UNTIL FRIDAY TO MOVE
THROUGH. THE MODELS HAVE BEEN QUITE INCONSISTENT OVER THE PAST COUPLE
OF DAYS ON ITS INTENSITY AND TIMING...RANGING FROM A REASONABLY SHARP
UPPER TROUGH MOVING THROUGH...TO A MINOR UPPER TROUGH LIFTING OUT TO
THE NORTHEAST. NOW THE 12Z GFS DEVELOPS A MEANDERING CLOSED LOW NEAR
OUR AREA THAT TAKES UNTIL THE WEEKEND TO MOVE OUT. HAVE TAKEN THE
MORE CAUTIOUS ROUTE AT THIS POINT WHICH IS MORE IN LINE WITH THE LAST
COUPLE OF ECMWF MODEL RUNS WITH MORE MARINE CLOUDS AND SOME COOLING
BUT HELD OUT OUT ANY SHOWERS YET. TOLLESON
&&

.AVIATION...VFR CONDITIONS EXPECTED OVER MOST OF THE AREA THIS
EVENING. THE EXCEPTION IS THE COAST WHERE STRATUS IS SLOWLY
DISSIPATING...BUT HUGGING THE COASTLINE WITH A MIX OF MVFR AND IFR
CIGS. CONDITIONS ALONG THE COAST EXPECTED TO IMPROVE TO VFR FOR A FEW
HOURS LATER THIS AFTERNOON INTO THE EARLY EVENING. THE STRATUS WILL
MOVE BACK INTO THE COAST AFTER 03Z-06Z WITH MVFR CIGS THIS
EVENING...LOWERING TO IFR OVERNIGHT. THERE IS ALSO A SLIGHT CHANCE OF
SOME THUNDERSTORMS DEVELOPING ALONG THE CASCADES THIS EVENING.

KPDX AND APPROACHES...VFR CONDITIONS THROUGH THIS EVENING INTO THE
OVERNIGHT HOURS. MVFR CIGS POSSIBLE EARLY MON MORNING AFTER 12Z AS
STRATUS MOVES UP THE COLUMBIA RIVER TO NEAR KPDX.
&&

.MARINE...HIGH PRESSURE OVER THE NE PAC WITH LOW PRES EAST OF THE
CASCADES WILL CONTINUE TO PRODUCE NORTHERLY WINDS OVER THE WATERS THE
NEXT FEW DAYS. THERE WILL BE SOME DIURNAL GUSTY NORTHERLY WINDS IN
THE AFTERNOON AND EVENING HOURS AGAIN TOMORROW...BUT LIKELY REMAIN
BELOW SMALL CRAFT CRITERIA TOMORROW.

SEAS REMAIN MOSTLY 3 TO 5 FT THROUGH THE NEXT FEW DAYS WITH SOME
OCCASIONAL CHOPPY WINDS WAVES IN THE AFTERNOON AND EVENING HOURS AS
GUSTY NORTH WINDS KICK UP.
&&

.PQR WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...NONE.
PZ...SMALL CRAFT ADVISORY FOR WINDS UNTIL 3 AM PDT MONDAY FOR
     COASTAL WATERS FROM CAPE SHOALWATER WA TO FLORENCE OR OUT 60 NM.

&&

MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND

THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.
Hazardous weather outlook, Jul 8, 6:02 AM PDT, 11 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
602 AM PDT SUN JUL 8 2012

ORZ001>014-WAZ019>023-039-040-091615-
NORTH OREGON COAST-CENTRAL OREGON COAST-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA-
GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY-
SOUTH WILLAMETTE VALLEY-WESTERN COLUMBIA RIVER GORGE-
NORTHERN OREGON CASCADE FOOTHILLS-NORTHERN OREGON CASCADES-
CASCADE FOOTHILLS IN LANE COUNTY-CASCADES IN LANE COUNTY-
UPPER HOOD RIVER VALLEY-SOUTH WASHINGTON CASCADES-WILLAPA HILLS-
SOUTH WASHINGTON COAST-I-5 CORRIDOR IN COWLITZ COUNTY-
GREATER VANCOUVER AREA-SOUTH WASHINGTON CASCADE FOOTHILLS-
602 AM PDT SUN JUL 8 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT LIKELY BE NEEDED TODAY.

The office that day

Everything else NWS Portland, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 6:12 PM PDTSevere Thunderstorm WarningPQRLinn, Marion18 min
Jul 8, 6:38 PM PDTSevere Thunderstorm WarningPQRClackamas, Linn, Marion22 min
Jul 8, 7:09 PM PDTSevere Thunderstorm WarningPQRClackamas, Marion17 min
Jul 9, 2:32 PM PDTSmall Craft Advisory for WindsPQR33 hr

Nearby

Severe Thunderstorm Warnings in Oregon, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.